Hail, Vernon
- When
- March 8, 5:45 AM CST
- Where
- Vernon County, 2.34 mi SSE of Horton
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.950, -94.360
Damaging winds and large hail were observed over portions of the Missouri Ozarks during the morning hours of 8 March. A roof on an elementary school in Fair Grove was completely destroyed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Damaging winds and large hail were observed over portions of the Missouri Ozarks during the morning hours of 8 March. A roof on an elementary school in Fair Grove was completely destroyed. Meanwhile, another roof of a business in Climax Springs was also destroyed from the straight line winds. Other roof and tree damage occurred in several other locations across the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 4:36 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 536 AM CDT SUN MAR 8 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THE COLD FRONT IS DEFINITELY ON THE MOVE NOW AS IT IS NOW LOCATED JUST WEST OF CNU AND PPF IN SE KS. WAT VAP IMAGERY FROM THE PAST SEVERAL HOURS INDICATES THAT THE MID LEVEL WAVE IS SHIFTING TO THE NORTHEAST ACROSS THE CENTRAL PLAINS WITH A MID LEVEL DRY SLOT BECOMING MORE PRONOUNCED FROM THE TX PANHANDLE INTO W OK. REGIONAL 88D INDICATES A THIN BAND OF SCT TSRA DEVELOPING RIGHT ALONG THE COLD FRONT. INSTABILITY IS MARGINAL AT BEST RIGHT NOW WITH MLCAPE IN THE 200-500 J/KG RANGE. THERE IS STILL AN OUTSIDE CHANCE FOR A FEW STRONG TO MARGINALLY SEVERE STORMS ALONG THIS FRONT GIVEN DEEP LAYER SHEAR AROUND 50 KT. MARGINALLY SEVERE HAIL AND LOCALIZED WIND GUSTS ARE THE PRIMARY CONCERN. GIVEN RADAR TRENDS...THE BETTER COVERAGE OF STORMS WILL LIKELY BE NORTH OF THE HWY 60 CORRIDOR. AREAS NEAR THE MO/KS STATE LINE WILL EXPERIENCE THIS ACTIVITY THROUGH FROM 11Z TO 13Z...AND NEAR THE HWY 65 CORRIDOR BETWEEN 13Z AND 15Z. GAGAN && .DISCUSSION... MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL DEAL WITH SHOWER AND THUNDERSTORM POTENTIAL THIS MORNING...THEN WITH SHOWER AND THUNDERSTORM CHANCES MONDAY INTO TUESDAY. FINALLY ATTENTION TURNS TO A MUCH COLDER AIRMASS THAT WILL WORK ITS WAY INTO THE AREA DURING THE MIDDLE PORTIONS OF THE WEEK. CURRENTLY...UPPER LEVEL TROUGH IS PUSHING INTO THE WEST CENTRAL PLAINS. A STATIONARY FRONT EXTENDS FROM A SURFACE LOW ACROSS SOUTH CENTRAL KANSAS TO THE NORTHEAST THROUGH NORTHERN MISSOURI INTO ILLINOIS. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND NORTH OF THE FRONT FROM CENTRAL KANSAS INTO NORTHERN MISSOURI INTO ILLINOIS. THE SURFACE LOW IS BEGINNING TO MOVE TO THE NORTHEAST AS THE UPPER LEVEL TROUGH PUSHES EAST. OVER THE LAST HOUR SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE AREA OF LOW PRESSURE AND SOUTHWARD ALONG THE COLD FRONT. THE UPPER LEVEL TROUGH WAS SLOW TO PUSH ACROSS THE ROCKIES TODAY...BUT IT SHOULD ACCELERATE TO THE EAST THIS MORNING AS THE TROUGH PUSHES EAST. AT THE SFC THE LOW PRESSURE WILL MOVE TO THE NORTHEAST WITH THE COLD FRONT EXPECTED TO MOVE INTO THE WESTERN CWA SHORTLY BEFORE SUNRISE THIS MORNING. ONCE THE LOW MOVES NORTH OF THE AREA THE FRONT SHOULD RAPIDLY PUSH EAST THROUGH THE CWA AND IT IS EXPECTED TO EXIT THE EASTERN CWA BY NOON. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE FRONT AS IT PUSHES EAST. THE QUESTION WITH REGARDS TO TODAYS POPS IS JUST HOW FAR EAST WILL THE FRONT AND ASSOCIATED PRECIPITATION BE AT 7 AM THIS MORNING. WILL LIKELY MAKE A LAST MINUTE ADJUSTMENT FOR POPS BASED ON LATEST RADAR TRENDS. THE BETTER COVERAGE WILL LIKELY BE ACROSS CENTRAL MISSOURI CLOSER TO THE SURFACE LOW AND BETTER LIFT. THERE SHOULD STILL BE MUCAPE OF AROUND 500 J/KG AHEAD OF THE FRONT THIS MORNING. THE MORNING TIMING OF THE FRONTAL PASSAGE SHOULD LIMIT SEVERE POTENTIAL...BUT CANNOT RULE OUT AN ISOLATED STRONG TO SEVERE STORM...ALL IN ALL THE SEVERE THREAT SHOULD BE LIMITED. PRECIPITATION IS EXPECTED TO MOVE EAST OF THE AREA BY THIS AFTERNOON AND A COOLER AIRMASS WILL WORK INTO THE AREA. TEMPERATURES WILL LIKE DROP BEHIND THE FRONT AND SLOWLY RISE THIS AFTERNOON. THE COLD FRONT WILL DROP SOUTH INTO CENTRAL ARKANSAS AND STALL TONIGHT. THEN IT WILL SURGE BACK TO THE NORTH AS A WARM FRONT ON MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT ACROSS THE AREA. IF ENOUGH INSTABILITY CAN DEVELOP A FEW STORMS MAY BECOME SEVERE...WITH THE BETTER CHANCES ACROSS THE WESTERN CWA WHERE BETTER INSTABILITY SHOULD RESIDE. THIS ACTIVITY WILL BE IN AN AREA OF WARM AIR ADVECTION AND WILL BE ELEVATED...WITH THE PRIMARY SEVERE HAZARD BEING MARGINALLY SEVERE HAIL. THE FRONT WILL PUSH NORTH OF THE AREA DURING THE EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT WILL THEN PUSH EAST THROUGH THE AREA LATE MONDAY NIGHT INTO TUESDAY. WIND SHEAR WILL BE SIGNIFICANT ENOUGH WITH THIS SYSTEM TO SUPPORT ORGANIZED STORMS... SO IF ENOUGH INSTABILITY CAN DEVELOP SEVERE STORMS WILL BE POSSIBLE. THIS WILL DEPEND MOST ON THE EXACT TIME OF THE FRONTAL PASSAGE. IF THE SYSTEM SLOWS AND THE FRONT DOES NOT PUSH THROUGH UNTIL LATER ON TUESDAY THE SEVERE THREAT MAY INCREASE. DETAILS WILL BECOME BETTER DEFINED ONCE THE EXACT TIMING OF THE FRONTAL PASSAGE IS BETTER KNOWN. MUCH COLDER TEMPERATURES WILL RETURN TO THE AREA BEHIND THE FRONT FOR THE MIDDLE PORTIONS OF THE WEEK. LOWS WILL FALL WELL BELOW THE FREEZING MARK WEDNESDAY NIGHT...AND HIGHS WILL STRUGGLE TO MAKE IT OUT OF THE 30S FOR A LARGE PORTION OF THE AREA ON WEDNESDAY. WILL HAVE TO KEEP AN EYE ON HOW FAR SOUTH THE FRONT WILL MOVE ON WEDNESDAY. IF THE FRONT STALLS A LITTLE FARTHER TO THE NORTH POST FRONTAL PRECIPITATION MAY OCCUR ACROSS THE SOUTHERN CWA. THE 00Z MED RANGE MODELS ARE TAKING THE FRONT FARTHER TO THE SOUTH WITH MOST OF THE PRECIPITATION REMAINING JUST TO THE SOUTH OF THE AREA. HAVE CONTINUED A SLIGHT CHANCE FOR A RAIN AND SNOW MIX WEDNESDAY NIGHT INTO THURSDAY NEAR THE MISSOURI ARKANSAS BORDER...BUT AT THIS TIME PRECIPITATION AMOUNTS ARE EXPECTED TO REMAIN LIGHT. WISE && .AVIATION... PRIMARY FLIGHT HAZARDS FOR THE FORECAST PERIOD WILL BE GUSTY SURFACE WINDS...LOW LEVEL WIND SHEAR AND THUNDERSTORMS. GUSTY SOUTHERLY WINDS WILL PERSIST TONIGHT AHEAD OF AN APPROACHING COLD FRONT. LOW LEVEL WIND SHEAR WILL PERSIST OVERNIGHT. THE APPROACHING SYSTEM HAS SLOWED DOWN AND IT APPEARS A FRONTAL PASSAGE WILL OCCUR AT JOPLIN AROUND 13Z AND SPRINGFIELD AROUND 15Z. THIS SYSTEM WILL BRING SCATTERED THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF MVFR AND PERHAPS BRIEF IFR CONDITIONS WITH THE PASSAGE OF THE COLD AND ACCOMPANYING THUNDERSTORMS. VFR CONDITIONS ALONG WITH GUSTY WEST WINDS WILL FOLLOW THE FRONTAL PASSAGE BY MIDDAY SUNDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 524 AM CDT SUN MAR 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 524 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NON THUNDERSTORM WIND GUSTS AROUND 30 MPH WILL BE POSSIBLE THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A COLD FRONT THAT WILL QUICKLY PUSH ACROSS THE AREA THIS MORNING. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL UP TO THE SIZE OF DIMES. THIS ACTIVITY WILL END BY EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WARM FRONT WILL PUSH NORTH INTO THE AREA MONDAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT FROM LATE MONDAY MORNING INTO THE EVENING HOURS. IF ENOUGH INSTABILITY CAN DEVELOP A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL THE PRIMARY HAZARD. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA MONDAY NIGHT INTO TUESDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO THE AREA. THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS DEPENDENT ON HOW MUCH INSTABILITY THAT CAN DEVELOP AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT EXPECTED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 622 AM CDT SUN MAR 8 2009 KSZ073-MOZ066-081145- BOURBON KS-VERNON MO- 622 AM CDT SUN MAR 8 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON AND NORTHWESTERN VERNON COUNTIES UNTIL 645 AM CDT... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 58 MPH. PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. WISE
The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 11:44 UTC.
21 thunderstorm wind, 6 hail. Local standard time, as filed.
Trees were blown down along Highway A approximately four miles west of its intersection with Highway 13.
Wind gusts wrapped a trampoline around some power lines.
Thunderstorm wind gusts destroyed a barn.
The Upper Elementary school roof was pealed off. A National Weather Service storm revealed that this damage was the result of straight line winds.
A National Weather Service storm survey revealed that straight line winds tore a roof off of a boat dock company just south of Climax Springs.
Thunderstorm wind gusts destroyed a barn along Highway W.
A National Weather Service storm survey revealed that 70 mph straight line winds damaged a building and several trees.
Thunderstorm wind gusts damaged a barn.
Thunderstorm wind gusts damaged a home near the intersection of Highway O and County Road 181.
Thunderstorm wind gusts caused damage to a garage along with several trees and fenses. Numerous roofs were damaged with windows blown out of several buildings.
Thunderstorm wind gusts tore a metal roof off of a business in Edgar Springs. Several trees were damaged along with a window that was blown out of a home.
Thunderstorm wind gusts downed a few trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155343, 155345, 155346, 155347, 159152, 159153, 159154, 159140, 159155, 159156, 159157, 159158, 159159, 159141, 159142, 159143, 159160, 159144, 155348, 159145, 159146, 155349, 159147, 159148, 159149, 159150, 159151.